Louisiana, 2008

Tornado and Damaging Wind in Louisiana, February 16, 2008

February 16, 2008 · NWS LIX · 2 events in 1 county or zone

An isolated thunderstorm in the vicinity of a warm front produced a tornado and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An isolated thunderstorm in the vicinity of a warm front produced a tornado and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 16, 3:35 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 16, 3:35 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
335 AM CST SAT FEB 16 2008

.DISCUSSION...

EARLY THIS MORNING THERE WAS AN UPPER-LEVEL LOW OVER NORTHWESTERN
MEXICO/SOUTHWESTERN US WITH A SURFACE LOW DEVELOPING ALONG A
FRONTAL BOUNDARY OVER SOUTHERN/SOUTHEASTERN TEXAS. WARM...MOIST
AIR WILL PUSH ONSHORE OVER LOUISIANA AND MISSISSIPPI TODAY...WITH
THE SURFACE LOW PUSHING INTO MISSOURI BY SUNDAY MORNING. THE UPPER
LOW WILL BE PUSHING INTO MISSOURI BY SUNDAY MORNING ALSO. THE
GFS...NAM...ECMWF ALL HAVE SIMILAR SOLUTIONS WITH THIS
SYSTEM...ALTHOUGH THE GFS IS A LITTLE FASTER. THE NAM SHOWS 0-3KM
STORM RELATIVE HELICITY GOING UP TO 439 M2/S2 BY 12Z AND THE GFS
481 M2/S2 BY 06Z SUNDAY. A STRONG LOW-LEVEL JET ALSO WILL AID IN
STORM DEVELOPMENT AND INTENSITY. HOWEVER THE BETTER DYNAMICS WILL
REMAIN FARTHER NORTH. TEMPS SHOULD REMAIN FAIRLY WARM ON
SUNDAY...BEFORE THE COLD PUSH SUNDAY NIGHT AND MONDAY. TRANQUIL
WEATHER IS EXPECTED MONDAY AND TUESDAY AS HIGH PRESSURE SLIDES
ACROSS THE AREA. BY WEDNESDAY AFTERNOON THE HIGH WILL HAVE MOVED
TO THE EAST...LEADING TO RETURN FLOW OVER LOUISIANA AND A CHANCE
FOR SOME SHOWERS. HOWEVER IT WILL BE UNTIL THURSDAY BEFORE THE
NEXT SHORTWAVE DROPS INTO WEST TEXAS AND AIDS IN THE DEVELOPMENT
OF THE NEXT SURFACE SYSTEM. AS OF THE 00Z RUN OF THE GFS...IT
LOOKS LIKE THIS SYSTEM WILL PASS TO THE NORTH OF OUR PCWA...WITH
THE FRONT STALLING TO OUR NORTH FRIDAY AND SATURDAY.

.AVIATION...

GENERALLY VFR TODAY...EXCEPT FOR SOME MVFR CONDITIONS THIS MORNING
IN SOME LIGHT RAIN AROUND BTR OR LIGHT FOG/STRATUS AT
MSY...GPT...MCB.

.MARINE...

WINDS WILL PICK UP WITH THIS LOW PRESSURE SYSTEM WITH A SMALL
CRAFT ADVISORY LIKELY TO BE REQUIRED SATURDAY NIGHT INTO SUNDAY.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  55  73  40 /  30  70  70  10
BTR  71  56  73  42 /  30  70  70  10
MSY  72  60  73  48 /  30  70  70  10
GPT  69  58  71  44 /  20  60  70  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, Feb 16, 6:00 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CST SAT FEB 16 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-161800-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
600 AM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A SURFACE LOW PRESSURE SYSTEM WILL FORM OVER TEXAS AND MOVE NORTHEAST
ACROSS THE MID MISSISSIPPI VALLEY...DRAGGING A COLD FRONT INTO
LOUISIANA ON SUNDAY. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP
AHEAD AND ALONG THE FRONT LATE SATURDAY NIGHT INTO EARLY SUNDAY
MORNING. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL MAY OCCUR
WITH A SQUALL LINE PASSAGE EARLY SUNDAY MORNING. THERE REMAINS A
SLIGHT THREAT FOR SOME OF THESE STORMS TO BECOME SEVERE.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP LATE SATURDAY NIGHT AS A
COLD FRONT APPROACHES THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORMS...WITH A SLIGHT THREAT OF SEVERE
THUNDERSTORMS...WILL BE MOVING THROUGH EXTREME SOUTHEASTERN LOUISIANA
AND COASTAL MISSISSIPPI SUNDAY MORNING. SMALL CRAFT ADVISORY
CONDITIONS MAY CONTINUE INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Pointe Coupee

When
February 16, 6:30 AM CST to 6:33 AM CST
Where
Pointe Coupee County, 2 mi W of Morganza to 0.76 mi NNE of Morganza
Rating
EF1
Path length
2.47 mi
Path width
40 yd
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
30.730, -91.634

An isolated thunderstorm produced a tornado that moved along an 2.5 mile long path from west of Morganza to the community of Morganza. Mandella Lane west of New Roads. One mobile home sustained severe damage south of Morganza when its roof was ripped off, several homes had minor to moderate roof damage, carports were damaged and tree limbs blown down.

Thunderstorm Wind, Pointe Coupee

When
February 16, 6:35 AM CST
Where
Pointe Coupee County, New Roads
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.680, -91.430

Thunderstorm wind gust produced damage to trees, tree limbs, carport and awnings.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyThe tornado archive for Louisiana, 2008Warnings in Louisiana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83843, 85232.